Michigan, 2022

Damaging Winds in Michigan, August 3, 2022

August 3, 2022 · NWS IWX · 8 events in 3 counties and zones

A line of thunderstorms produced damaging wind gusts in southern Michigan. There was one direct fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of thunderstorms produced damaging wind gusts in southern Michigan. There was one direct fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 1:39 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 3, 1:39 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
239 PM EDT Wed Aug 3 2022

.SYNOPSIS...
Issued at 238 PM EDT Wed Aug 3 2022

Showers and thunderstorms are expected late this afternoon into this
evening. Storms could produce damaging winds and locally heavy rain,
mainly in areas northwest of US 24. There are lingering chances for
spotty showers overnight through Friday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 238 PM EDT Wed Aug 3 2022

Scattered surface based convection is beginning to fire along a
composite outflow boundary in northeast/central IL as of this
writing. Impressive MLCAPE and DCAPE values in advance of this
activity and an eastward advancing MCV near the WI/IL border
will allow storms to survive into areas along and northwest of
the US 24 from nw to se btw 4-8 pm EDT. Lacking vertical
shear/flow will limit organization with storms likely exhibiting
pulse/multi-cellular characteristics and brief linear segments.
Water loading and DCAPE's in excess of 1200 j/kg make iso-sct
damaging winds the primary threat with wet microbursts. The
outflow will likely outpace any linear segment(s) with storm
activity probably diminishing once reaching the US 24 corridor.

Areas of rain and chances for embedded thunder will likely linger
into tonight and Thursday morning, though coverage and intensity
should lessen locally with better prospects for swaths of heavy rain
and minor flooding focused more across central IL and west-central
IN. This heavier rain may clip our far southwest (White/Cass Ct)
this evening into the early overnight.

Ample boundary layer moisture and uptick in diurnal buoyancy should
allow for greater shower/iso storm coverage by Thursday afternoon
near the stalled frontal zone, best chances along and southeast of
US 24. Pockets of locally heavy rain will be the primary concern
given slow moving cells and 2" PWATs. Also, cannot rule out a PM
funnel cloud where surface convergence/vorticity is maximized under
reduced flow aloft.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 238 PM EDT Wed Aug 3 2022

Muggy and mainly dry summer weather is expected Friday into the
weekend as ridging through the column briefly builds east-northeast
into the central Great Lakes. This will force the persistent low-mid
level trough axis and better prospects for rain into the Ohio Valley
during this time. However, ample boundary layer moisture and
building diurnal instability within the lingering deformation axis
may be enough to generate a few spotty PM showers/storms each day,
best chances southeast of US 24.

Ridging does break down as the next northern stream shortwave drops
a slow moving cold front through the area later Sunday into Monday
per a ensemble/deterministic model consensus. This front will provide
the next decent chance for showers/storms during these periods,
with cooler/less humid conditions in its wake Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM EDT Wed Aug 3 2022

Convection from MI-WI-IL continues through the evening. Outflow
evident on satellite/radar will be the primary focus over the NW
portion of the forecast area. Mixing out will occur rapidly
between 18 and 21Z with rapid convective development along and to
the northwest of the aforementioned outflow. This will help feed
additional outflow/convection through 00Z at KSBN. Some question
as to how far southeast the deeper convection will drive and have
left KFWA out of the stronger/deeper convection. Still expect to
see isold/sct TSRA.

Stratus fills in post convection and expect to see potential for
IFR cigs for the morning hours Thursday. Greatest likelihood for
lower ceilings will be in KSBN with influence of flow off of Lake
MI.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 1:33 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
233 PM EDT Wed Aug 3 2022

INZ004>008-012>016-020-MIZ078>081-041845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-White-Cass MI-St. Joseph MI-Branch-Hillsdale-
233 PM EDT Wed Aug 3 2022 /133 PM CDT Wed Aug 3 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed for late this afternoon into early
this evening.

INZ009-017-018-022>027-032>034-OHZ001-002-004-005-015-016-024-025-
041845-
De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
233 PM EDT Wed Aug 3 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms late this afternoon into this
evening. Wind gusts in excess of 40 mph and heavy rain will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-041845-
La Porte-Berrien-
233 PM EDT Wed Aug 3 2022 /133 PM CDT Wed Aug 3 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Dangerous swimming conditions and strong currents are possible this
afternoon and evening at Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected through the end of the week.
Heavy rain is possible.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed for this afternoon and early
evening.

LMZ043-046-041845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
233 PM EDT Wed Aug 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

Severe thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible through the end of the week.

In the hours before

Local storm report, Aug 3, 3:12 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MICHIGAN CITY           41.71N 86.88W
08/03/2022                   LA PORTE           IN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN WITHIN
            THE CITY.

&&

CR

The radar

The Grand Rapids radar (KGRR), 103 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 3, 3:12 PM EST to 3:13 PM EST
Where
Berrien County, 1.68 mi WSW of Coloma
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.170, -86.330

Emergency management officials reported a tree down onto the road near Red Arrow Highway and Boyer Rd.

Thunderstorm Wind, Berrien

When
August 3, 3:17 PM EST to 3:18 PM EST
Where
Berrien County, 1.24 mi SW of Watervliet Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.190, -86.270

Emergency management reported a tree fell onto a car in Watervliet Township. No injuries were reported.

Thunderstorm Wind, Berrien

When
August 3, 3:25 PM EST to 3:26 PM EST
Where
Berrien County, 0.69 mi S of Berrien Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.940, -86.330

The public reported a large tree over the road near Main and Mechanic.

Thunderstorm Wind, Berrien

When
August 3, 3:25 PM EST to 3:26 PM EST
Where
Berrien County, 0.51 mi W of St Joseph
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.100, -86.490

Local media reported a tree limb was blown down.

Thunderstorm Wind, Cass

When
August 3, 3:29 PM EST to 3:30 PM EST
Where
Cass County, 2.81 mi N of Pokagon
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
41.960, -86.160

Local law enforcement reported a large tree limb fell onto the cab of a vehicle, spun the limb into the road way while the vehicle continued westbound, striking another tree on the side of the road. A 17 year old male was pronounced dead at the scene.

Thunderstorm Wind, Cass

When
August 3, 3:40 PM EST to 3:41 PM EST
Where
Cass County, Twin Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.030, -86.050

The public reported multiple trees down in the Twin Lakes area.

Thunderstorm Wind, Berrien

When
August 3, 3:41 PM EST to 3:42 PM EST
Where
Berrien County, 2.58 mi SE of Naomi
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -86.240

Emergency management officials reported a large tree down.

Thunderstorm Wind, Hillsdale

When
August 3, 5:30 PM EST to 5:31 PM EST
Where
Hillsdale County, Jerome
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -84.470

A trained spotter reported a large tree limb was blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cass2022-08-0317MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035155, 1035156, 1035157, 1035158, 1035160, 1035159, 1035161, 1035162.